Is Suboxone treatment a fit for you?
Find out now

How to Respond to an Opioid Overdose

Table of Contents

Every year, more than 100,000 people die due to drug overdoses.[1] You could prevent a death like this from happening to someone you know or love.

If you think someone is experiencing an opioid overdose, there are a few key steps you can take to help save a life.

What is Narcan?

Narcan is a medication containing the generic drug naloxone. When used properly, this drug can remove opioid drugs from their receptors and stop an overdose in progress.

Naloxone only works on opioids. It can't reverse an overdose due to other substances such as these:[2]

  • Alcohol
  • Amphetamines 
  • Benzodiazepines
  • Cocaine

How to Get Narcan

If someone you know takes opioids regularly, keeping naloxone on you can ensure you're always prepared.

You can get Narcan directly from a pharmacy in all 50 states usually without a prescription. In addition, if you cannot afford to pay for Narcan, you can request a prescription from your doctor so that insurance will cover the cost.

 Download a request form for Narcan to get started, or talk directly to your doctor about getting prescription.[3]

How to Use Narcan 

Naloxone is a safe and effective medication. While it can't reverse an overdose due to non-opioid drugs, giving it to someone enduring this kind of overdose won't hurt them.[2] When in doubt, use this medication, as the risks of overdose are much greater than the side effects, which are very few.

To use Narcan, do the following:[3]

  1. Open the package. Narcan is often dispensed as a single-use nasal spray. Open the package, and grasp the bottle between your fingers. 
  2. Prepare the person. Roll the person onto their back, tilt up their chin, place the bottle in the person's nose, and spray.
  3. Wait. Watch for 2 minutes. If the person doesn't awaken, repeat your Narcan dose. Most Narcan packages come with at least two nasal sprays so that the dose can be repeated. 
  4. Roll. Place the person on their side with a hand below the head. They should be placed on their side so that, were they to vomit, they will not aspirate or choke. 
  5. Call 911. Tell the operator that you believe someone is overdosing, and you're about to use Narcan to help.

Of note, You should always administer Narcan FIRST before waiting to call 911, as the sooner the medication gets into the body, the more likely it is to prevent an overdose. 911 can then be called immediately after the medication is administered.

Of note, You should always feel safe and comfortable calling 911, even if you yourself were also using substances. Under the law, you cannot be prosecuted for calling 911 or being involved in assisting with an overdose. Laws are designed this way to help empower people to call 911 without fear of legal repercussions. 

What if You Don't Have Narcan?

Call 9-1-1, and tell the operator that someone is overdosing and you don't have Narcan. Follow the operator's guidance carefully about what to do next.

Don't leave the person alone until medical professionals arrive, and stay on the line with the operator.

Sources

  1. Drug Overdose Deaths in the U.S. Top 100,000 Annually. Centers for Disease Control and Prevention. https://www.cdc.gov/nchs/pressroom/nchs_press_releases/2021/20211117.htm. November 2021. Accessed July 2022.
  2. Naloxone: Frequently Asked Questions. Anne Arundel County Department of Health. https://www.aahealth.org/naloxone-frequently-asked-questions/. July 2022. Accessed July 2022.
  3. Narcan.com. https://www.narcan.com/. Accessed July 2022.
  4. How to Use Narcan Nasal Spray for an Opioid Overdose. New York State Department of Health. https://www.health.ny.gov/publications/12028.pdf. Accessed July 2022.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where she works as a primary care physician as well as part time in pain management and integrated health. Her clinical interests include underserved health care, chronic pain and integrated/alternative health.

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

More popular Suboxone questions

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Get Startedor book an enrollment call